I'm a 44 year old female. In January, I had an episode of severe crushing chest pain that came on suddenly. I went to hospital emergency room....it was made better with nitro. I had 2 days of tests (echo, stress test, etc) all showed my heart to be fine. My gallbladder had been removed 3 weeks prior to this incident, and all the doctors agreed that the pain may have been related to that. One of the factors that led to that diagnosis was that during a second episode (that occurred approx 2 hours after arriving at the hospital) I was given moriphine which made the pain worse. Someone said something about how the liver handles moriphine....not really sure. Anyway, I went home, told I was okay and that this was something that was common post-gallbladder removal, and not to worry. Since January, I had about 7 similiar episodes. Each time the pain was severe, crushing, in the middle of my chest, radiating to both of my jaws. 3 of the episodes were while I was performing physical activities. The others just happened, no real trigger could be identified. There was no common food involved, no excessive stress. Anyway, I assumed it was not my heart, took an asprin (just in case) and the severe pain would last about 15-30 minutes. After each episode, my chest would feel sore to the touch, like I'd been injured. In November, I had a particularily terrible one so I again went to the doctor. My EKG was normal, but my diastolic blood pressure was high (in the 90's) although my systolic was in the 120's. They did a heart cath, which showed no damage or blockage, but did say that the "blood pressure" within my heart was high. They put me on Cardizam which has completely fixed the blood pressure issue (now 120/60). They also gave me nitro. This weekend, I had another severe episode, I did not go to the hospital (as I have been told my heart is okay). I took the nitro and 5 minute later the pain was gone. I guess my question is, if my heart is okay, why does the nitro work? I still don't know why I keep having these episodes, which are terrible. I am otherwise healthy and take no medication other than Nexium (which they gave me after the gall bladder problem....something about bad bateria in my stomach) and the Cardizam (just prescribed). In January, they did a CT scan (thinking maybe it was a blood clot in my lung) but the only thing they found was a small cyst on an ovary (which everyone said was okay to leave along). Any ideas what this can be, and why it improves with nitro?
I think what is happening is an artery is spasming. Sometimes a persons back will feel like it is vibrating. It is hard to detect during angiogram unless they know what they are looking for. My friend had 3 angiograms before they detected it. They put two stents side by side to hold the artery open. She was only 30 percent blocked in that artery, which is unusual for an artery to spasm unless it is 70 percent blocked. It is not good to be taking nitro for years. Nitro increases the risk of chronic liver disease. Under age 50 the bottom number of the blood pressure is the most important. Perfect would be 72. Obviously, if you were not under stress and the blood pressure went up something happened to your heart. Probably not a heart attack, most likely just an episode caused by a spasming artery. This problem can be fixed with stents and it is not good to let it go. If a blood clot were to form and not be able to get through the artery spasming this would not be good at all. Did your doctor give you a drawing of your heart showing if and where and how much blockage is in each artery? Any blockage 30 percent or above should be check for spasming through an angiogram. Hope you get some answers and start feeling better soon.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.